advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Pomona, New York, USA:

My mother is in a nursing home and someone noticed her shaking. They took some blood and told us she has diabetes. They are now giving her insulin shots because it is so high, however they don't seem too concerned. I am very concerned since her readings are over 400 mg/dl [22.2 mmol/L]. How high can it go before it becomes a serious problem?

Answer:

I think this is an example where the medical team caring for your mother has probably taken care of a lot of people with diabetes, even though this is new for her. When sugars are high, there is an increased risk of infection and poor wound healing in people with poorly controlled sugars in the hospital. When the sugars are that high, it is appropriate to give insulin as it will bring the sugars down rapidly and is more potent than using oral agents. However, a more universal assessment needs to be made by her physician that takes into consideration her nutrition, activity, degree of sugar elevation, and other medical problems. This assessment should include a short-term goal and a long-term goal. I would suggest you approach her physician with these thoughts in mind.

JTL

DTQ-20040307144723
Original posting 8 Mar 2004
Posted to Insulin and Hyperglycemia and DKA

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.